MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71423237
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Aseptic loosening (4883)
Date of Event 03/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a tka was performed on (b)(6) 2023, patient experienced pain and required a revision surgery due to aseptic loosening of all components.During the revision that took place on (b)(6) 2024, minimal cement mantle was noticed and the implants were removed quite easily from the bone.Additionally, both-the legion ps np fem sz 7 rt and gns ii non-por tib sz 7 right appeared to be slightly oversized.Patient returned to recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the findings documented in the revision operative report, a likely root cause is the presence of ¿minimal cement mantle¿ with ¿no obvious clinical evidence of implant debonding from the cement¿.Additionally, the reported ¿slightly oversized¿ femoral and tibial components could have contributed to the reported pain, secondary to ligament stresses (strain and/or impingement) which cause also lead to knee instability.Other factors that could contribute to the reported event include abnormal motion over time and/or injury.A component malperformance is not supported within the provided revision operative report.The patient impact beyond the reported revision due to pain and aseptic loosening could not be determined, although a transient post-surgical restorative phase would be anticipated.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the femoral component and patella's part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history revealed a similar event for the baseplate and insert's part numbers over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that looseness of components have been identified as possible adverse effects and could occur as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and type of investigation.
 
Additional Manufacturer Narrative
H11: the associated devices were returned and evaluated.The visual inspection revealed bone and/or cement adhered to portions of the fixation surfaces of the femoral component the tibial baseplate and the patella.The femoral component has scratches and damage on the peripheral geometry and articular surface.For the insert, revealed extraction damage in the slot of the locking foot and discoloration of the polyethylene material.The tibial baseplate has scratches on the locking surface.The clinical/medical investigation concluded that oversized implants (or overhang) may potentially lead to pain, range of motion restrictions, and ligament stresses (strain and/or impingement) which could cause knee instability.There is a likely root cause based on the findings documented in the revision operative report of ¿aseptic loosening of the right knee, all components¿ in the presence of ¿minimal cement mantle¿ with ¿no obvious clinical evidence of implant debonding from the cement¿.Additionally, the reported ¿slightly oversized¿ femoral and tibial components could have contributed to the reported.Pain secondary to ligament stresses (strain and/or impingement) which could cause also lead to knee instability.A component mal-performance is not supported within the provided revision operative report.The patient impact beyond the reported revision due to pain and aseptic loosening could not be determined, although a transient post-surgical restorative phase would be anticipated.A dimensional evaluation of the tibial baseplate revealed that all features on the locking detail could not be inspected due to the amount of cement left on the tibia baseplate after being removed from the patient.Additionally, the part is conforming.A dimensional evaluation of the femoral component revealed significant residual cement and debris.Dimensional examination was able to be performed on the overall medial-lateral (m-l) width and ps box width were able to be inspected and measured within specification, indicating the correct size product was utilized.A laboratory analysis performed on the devices revealed that the cement observed on the implants appears to be well fixed to portions of the implant bone-facing surfaces.Extraction damage can be created by the removal instrumentation used during the extraction of the implants.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Macroscopic/microscopic examination showed wear, burnishing, and pitting on the articulating surface of the insert, deformation on the posterior side of the insert post about 1/4 up the post from the base and of the leading edges of the anterior lock.Deformation and/or wear on the articulating surface of the patella was observed.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the femoral component and patella's part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history revealed a similar event for the baseplate and insert's part numbers over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant, osteolysis and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference: (b)(4).

Brand Name
LEGION PS NP FEM SZ 7 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21080649
Report Number1020279-2025-00047
Device Sequence Number6765576
Product Code JWH
UDI-Device Identifier00885556031292
UDI-Public885556031292
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71423237
Device Lot Number22HM23036
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2024
Supplement Date Received by Manufacturer01/28/2025
06/03/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date01/29/2025
06/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420190/H2216837/GNS II NON-POR TIB SZ 7 RIGHT; 71453231/22DM06125/LGN PS HIGH FLEX XLPE SZ 7-8 9M; 71932637/13FM16178/GEN II 7.5MM RESUR PAT 35MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale